Ask Your Question

Fill out the form below and a Therapist will respond as soon as possible.

Thank you! Your submission has been received!
Oops! Something went wrong while submitting the form.
Thank you! Your submission has been received!
Oops! Something went wrong while submitting the form.

Our team of specialists will give you more information about treatment.

o1-877-240-0450
o1-877-240-0450 l
l Click To Ask A Therapist Your Question
r
Ask A Therapist
What are the signs of Opioid Use Disorder?
Opioid Abuse - Freedom From Addiction
Q:

How do I know if I have an Opioid Use Disorder?

A:

The prevalence of Opioid Use Disorder has had a dramatic increase recently as have deaths from opioid overdoses.

According to the Diagnostic and Statistical Manual of Mental Disorders, 5th Edition, a problematic pattern of opioid use leading to clinically significant impairment or distress can signify an Opioid Use Disorder, when manifested by at least two of the following and occurring within a 12-month period:

  1. Opioids are often taken in larger amounts or over a longer period than was intended.
  2. There is a persistent desire or unsuccessful efforts to cut down or control opioid use.
  3. A great deal of time is spent in activities necessary to obtain the opioid, use the opioid, or recover from its effects.
  4. Craving, or a strong desire or urge to use opioids.
  5. Recurrent opioid use resulting in a failure to fulfill major role obligations at work, school, or home.
  6. Continued opioid use despite having persistent or recurrent social or interpersonal problems caused or exacerbated by the effects of opioids.
  7. Important social, occupational, or recreational activities are given up or reduced because of opioid use.
  8. Recurrent opioid use in situations in which it is physically hazardous.
  9. Continued opioid use despite knowledge of having a persistent or recurrent physical or psychological problem that is likely to have been caused or exacerbated by the substance.
  10. Tolerance, as defined by either of the following:
  11. Need for markedly increased amounts of opioids to achieve intoxication or desired effect.
  12. A markedly diminished effect with continued use of the same amount of an opioid. (Note: This criterion is not considered to be met for those taking opioids solely under appropriate medical supervision.)
  13. Withdrawal, as manifested by either of the following:
  14. The characteristic opioid withdrawal syndrome.
  15. Opioids (or a closely related substance) are taken to relieve or avoid withdrawal symptoms. (Note: This criterion is not considered to be met for those individuals taking opioids solely under appropriate medical supervision.)

Withdrawal

Physical Withdrawal symptoms will vary from person to person depending on several factors. For example, individuals who abuse opioids such as painkiller like morphine, OxyContin, Percocet, Vicodin, or street drugs such as heroin will experience several withdrawal symptoms.

According to the U.S. National Library of Medicine, early symptoms of Withdrawal include:

  • Agitation
  • Anxiety
  • Muscle aches
  • Increased tearing
  • Insomnia
  • A runny nose
  • Sweating
  • Yawning
  • Late symptoms of withdrawal include:
  • Abdominal cramping
  • Diarrhea
  • Dilated pupils
  • Nausea
  • Vomiting

Opioid withdrawal reactions are very uncomfortable but are not typically life-threatening. Symptoms usually start within 12 hours of last heroin usage and 30 hours of last methadone exposure.

However, after using opiates in high doses over an extended length of time, it is recommended that you work with a medical professional or go to a detox facility to safely and comfortably stop using.

* All responses provided by a Licensed Clinical Social Worker.

You Are Not AlonE!

Get the help you need today. You don’t have to go through detox and rehab treatment alone. Speak with a treatment specialist now about the struggles you are facing.

oCall Now l

Enter your phone number below
You will receive a call from a treatment specialist